We at Hyfe, Inc., are a company devoted to working on tools to better understand the importance of cough. It is Hyfe’s intention in the future to seek regulatory approval for medical products that analyze cough in order that they may be used to diagnose, monitor, and facilitate better treatment of respiratory illnesses.
A cough is one of the most common reasons for a visit to the clinic. But did you know viruses and bacteria are not the only agents that can cause cough? And that some medications can also make you cough? In other words, you could have a drug-induced cough.
Suppose a cough develops after taking certain drugs and resolves a few weeks after you stop taking them. In that case, your doctor might suspect a drug-induced cough. This is especially likely if you have a chronic cough or cough that lasts for more than eight weeks. In this article, we will learn more about how some drugs can actually lead to cough and what you can do about it.
Angiotensin-converting enzyme inhibitors (ACE-I) are the most common culprit. People take these drugs to treat problems with the heart and metabolism. It works by having an antihypertensive effect and lowering the harmful effects of diseases like coronary heart disease, heart failure, and diabetes. Unfortunately, although ACE-Is are very useful in the successful treatment of these serious conditions, ⅕ of patients tend to stop taking these drugs because of their side effects, particularly cough.
How this drug causes cough is still unclear, but research points to some form of hypersensitivity reaction. Researchers noticed people with ACE-I-induced cough have hyperreactivity of the airways, increased sensitivity of the airway nerve fibers, and increased cough reflex sensitivity. All of these are ripe conditions for an ACE-I-induced cough. Other hypotheses speculate certain enzymes in the airway accumulate when taking ACE-I, thus causing your cough. However, not all people who take ACE-I will develop a cough. These findings suggest there are many factors contributing to how and why this cough occurs in the population.
ACE-I-induced cough can develop a few hours after taking your first dose, or possibly weeks or months later. Females and non-smokers are more likely to have ACE-I cough. Here are some of the general features to watch out for in case you think you may have a drug-induced cough:
Your doctor will most likely recommend that you stop taking the drug and switch to another medication. You must consult your doctor when you experience a drug-induced cough to avoid any complications. When you cough, there is an increase in the pressure and velocity of the air in your lungs. While this is great because it is the mechanism that helps you clear your throat of any obstructions, it can also lead to complications. Some of these include:
With all these complications and in this time of COVID-19, your health is truly your wealth. Can you imagine how a drug-induced cough would impact your daily life? That could mean disruptions in your daily routine, sleep, work, and even leisure activities. Because of this, you should definitely prioritize seeking treatment from your doctor if you experience any of these symptoms.
Mikaela is a dentistry clinician at the University of the Philippines.